THIS REPORT of recovery from acute phenobarbital intoxication is, we believe, of general interest because of the high blood concentration of barbiturate initially found, the prolonged coma that followed, and the simplicity of the therapeutic approach. Despite recent developments in the treatment of barbiturate poisoning, the experience recorded here reaffirms faith in the essentiality of supportive treatment for the unconscious patient particularly as it may be applied in a relatively isolated community hospital.
Report of a Case
A 39-yr-old married woman was admitted unconscious to the hospital at 8:30 am on Aug 10, 1962. There was a history of several hospital admissions for symptoms of spastic colitis and for infrequent transient blackouts. A cholecystectomy had been performed sometime in the past. She had been taking 15 mg of phenobarbital 4 times daily, 100 mg of dephenylhydantoin (Dilantin) twice daily, and three to four 2-mg tablets of perphenazine (Trilafon) a day